Dense Fog, Iowa
- When
- February 2, 7:00 PM CST to February 3, 1:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- AWOS
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Light winds, initially clear skies and abundant low-level moisture led to good radiational cooling conditions and the development of dense fog with visibilities of 1/4 mile or less over southwest portions of South-Central Wisconsin. The dense fog developed during the late evening hours of February 2nd and lingered into the late morning to early afternoon hours of February 3rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Light winds, initially clear skies and abundant low-level moisture led to good radiational cooling conditions and the development of dense fog with visibilities of 1/4 mile or less over southwest portions of South-Central Wisconsin. The dense fog developed during the late evening hours of February 2nd and lingered into the late morning to early afternoon hours of February 3rd. Drier air to the north and east, as well as increased mixing just above a low-level inversion prevented a more widespread expansion of the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 2, 2:24 PM CST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CST THU FEB 2 2012
TONIGHT AND FRIDAY - CONFIDENCE...MEDIUM
MAIN CHALLENGE CENTERS ON FOG TRENDS INTO FRIDAY MORNING. VSBYS HAVE
IMPROVED ACROSS MUCH OF THE AREA. SURFACE RIDGE AXIS FROM NW IL TO
SE MN. THIS WILL SLOWLY EDGE EAST DURING THE NIGHT. BUFKIT/MOS AND
SREF VSBY PROBS...ALONG WITH AN EVEN LIGHTER WIND REGIME OFF THE
DECK...SUPPORT MORE WIDESPREAD DENSE FOG EVOLVING TONIGHT INTO
FRIDAY MORNING. TEMP/DEW POINT SPREADS SMALL. WILL START THE WESTERN
HALF AT 00Z AND DELAY THE EAST TIL AROUND 3Z. LEANED TOWARDS COOLER
NUMBERS FOR FRIDAY WITH DELAYED ONSET TO ANY HEATING DUE TO
LINGERING STRATUS AND FOG.
.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS HIGH.
EVERY AVAILABLE MODEL IS NOW KEEPING ANY PRECIPITATION WITH THE
LOW PASSING TO OUR SOUTH...SOUTH OF THE BORDER. WELL...THE CRAS
DOES BRING SOME LIGHT QPF UP TO THE DELLS AND MILWAUKEE FRIDAY
AFTERNOON...BUT THIS IS AN OUTLIER. THE STRONG HIGH PRESSURE
SYSTEM STRETCHING FROM THE PLAINS INTO THE WESTERN GREAT LAKES
WILL PROVIDE A DRY SOURCE OF AIR ACROSS OUR AREA. GIVEN THE
PREPONDERANCE OF EVIDENCE I HAVE PULLED ALL MENTION OF PRECIP FOR
THIS EVENT. WE/LL SEE HIGH CLOUDS SPILL IN TONIGHT AND FRIDAY...
THEN SINK TO THE SOUTH ON SATURDAY AS THE LOW WEAKENS AND PULLS
FARTHER AWAY.
.SUNDAY AND MONDAY...FORECAST CONFIDENCE IS HIGH.
THE SPRAWLING HIGH FROM THE PLAINS TO WISCONSIN WILL KEEP THINGS
QUIET WITH ABOVE NORMAL TEMPS CONTINUING.
.TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM.
IT LOOKS LIKE A DRY COLD FRONT WILL DROP SOUTH ACROSS THE AREA
MONDAY NIGHT. BUT GIVEN THE LACK OF SNOW COVER AND POSSIBLE
SUNSHINE...TEMPS WILL NOT TANK TOO HARD...LIKELY REMAINING AT OR
ABOVE NORMAL.
NO SIGN OF ANY MAJOR STORMS/WEATHER THROUGH THE NEXT 10 DAYS.
&&
.AVIATION/00Z TAFS/...WIDESPREAD LIFR/VLIFR CONDITIONS THROUGH THE
NIGHT INTO FRIDAY MORNING. SURFACE/850 RIDGE AXES WILL BE PLANTED
ACROSS SRN WI. LIGHT WIND REGIME WITHIN THE LOW LEVELS OF THE
ATMOSPHERE PLUS PLENTY OF LINGERING LOW LEVEL MOISTURE...SHOULD
RESULT IN DENSE FOG BECOMING WIDESPREAD ACROSS A MAJORITY OF
SOUTHERN WI AS THE EVENING AND NIGHTTIME HOURS WEAR ON. THINK ANY
IMPROVEMENT WILL BE SLOW FRIDAY MORNING.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY FROM 9 PM THIS EVENING TO NOON CST FRIDAY FOR
WIZ047-051-052-058>060-064>066-070>072.
DENSE FOG ADVISORY FROM 6 PM THIS EVENING TO NOON CST FRIDAY FOR
WIZ046-056-057-062-063-067>069.
LM...NONE.
&&
TONIGHT/FRIDAY AND AVIATION/MARINE...COLLAR
FRIDAY NIGHT THROUGH THURSDAY...DAVISHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CST THU FEB 2 2012 WIZ046-047-051-052-056>060-062>072-031245- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 300 PM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A DENSE FOG ADVISORY IS IN EFFECT FOR TONIGHT THROUGH ABOUT NOON ON FRIDAY. THE DENSE FOG WILL REDUCE THE VISIBILITY TO ONE QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS. LMZ643>646-031245- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 300 PM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS SOUTH OF PORT WASHINGTON LATER FRIDAY NIGHT AND SATURDAY...AS LOW PRESSURE MOVES ACROSS THE CENTRAL MISSISSIPPI VALLEY. DAVIS WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
3 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367349, 367350, 367351.